ADVERTISEMENT

It is no secret that antiepileptic drugs (AEDs) can increase the risk of birth defects in children born to women with epilepsy. However, the extent to how some of the more commonly used AEDs may impact the development of a child in utero has been somewhat of an enigma—until now.

In a new prospective study, researchers followed 333 mother/child pairs during pregnancy across 25 centers in the USA and UK. Their goal is to determine if behavioral and cognitive effects from in utero AED exposure differ across the four most commonly used AEDs: carbamazepine, lamotrigine, phenytoin and valproate. While the data is still forthcoming regarding cognitive and behavioral effects, there is clear evidence from their research that pregnant women with epilepsy taking the antiepileptic drug valproate are at an increased risk of having a child with birth defects. The researchers found that serious outcomes of the pregnancies (i.e., fetal death or major congenital malformation) occurred as follows:

  • 20% for valproate
  • 11% for phenytoin
  • 8% for carbamazepine
  • 1% for lamotrigine

“What we found was that the greatest risk for adverse outcomes was associated with valproate in which we saw a higher frequency of major congenital malformations such as heart malformations, cleft palate and spina bifida than in the other AEDs,” said lead researcher Kimford Meador, M.D., professor of neurology at the University of Florida and a Fellow of the American Academy Neurology. “We also found that the extent of the birth defects from valproate depended on how high a dose the woman was taking,” he added.

According to Meador, this study by itself is not definitive, but combined with several other recent studies contributes to a considerable body of evidence that valproate poses a special risk to the unborn child. One of these recent studies is the North American Pregnancy Registry (http://aedpregnancyregistry.org/ ) which has already enrolled over 3,000 women on AEDs during pregnancy. Only major malformations are included in the registry and are defined as a structural abnormality of the baby with surgical, medical, or cosmetic importance. To date, the North American Pregnancy Registry has reported a 6.5% risk of congenital malformations with phenobarbital monotherapy (one medication) and a 10.7% risk of major malformations in children exposed in utero to valproate monotherapy.

Reducing the Risks of Birth Defects

For women with epilepsy, the data from this study raises several questions such as “What if I am on valproate and am already pregnant, what should I do?” “What can I do to reduce the risks of having a child with birth defects if I am on an antiepileptic drug?” The answers to these questions are not as concrete as doctors or patients would like them to be and yet there are some guideline neurologists and patients can follow:

  1. Use monotherapy if possible (one antiepileptic drug)
  2. Avoid valproate if possible
  3. Use the lowest effective dose
  4. Supplement with folate (folic acid)
  5. Don’t just stop taking your medication. Talk to your doctor.

“I would advise against using valproate as a first-line treatment in light of the findings of our study and the constellation of others regarding the increased risk of major birth defects. If valproate is the only drug that will work in a woman with epilepsy of child-bearing age, then it should be prescribed at the lowest effective dose for that woman,” Meador cautioned.

Take Home Message

“What I want women with epilepsy to know is that they absolutely can have children and that the majority of babies born to women with epilepsy are healthy. They should work with their doctor prior to and during pregnancy to reduce the risks to them and their child. I also encourage them to join the North American Antiepileptic Drug Pregnancy Registry if they become pregnant, so that we can continue to improve our knowledge and ability to care for women with epilepsy,” said Dr. Meador.

The Importance of Enrolling in a Pregnancy Registry

Pregnancy registries are critical in identifying which antiepileptic drugs are safer than others to take during pregnancy.

“The registry is vital, because the range of birth defects due to antiepileptic drugs has not been studied systematically. By enrolling women early in pregnancy and before any prenatal screening, the findings in their infants are relatively unbiased. We need to provide information on this risk to the women themselves and their doctors as soon as possible. Enrollment in the Antiepileptic Drug Pregnancy Registry is the best way to speed up the process,” said Dr. Lewis Holmes, Professor of Pediatrics at Harvard Medical School and Chief, Genetics and Teratology Unit, Mass General Hospital for Children.

When asked why the continuation of the registry is so important Holmes replied, “We must do better than we have in the past. Many new drugs have been and are being marketed. Without the registry we have no way to track these new drugs and no way to learn more so that we may accurately and safely advise pregnant women with epilepsy.”

If you would like to learn more about The North American Pregnancy Registry you may go to:

(http://www.epilepsy.com/info/women_pregnancy_registry.html ) or call toll-free at 1-888-AED-AED4.

In Europe and other continents, you should ask your physician about enrolling in the EURAP Registry (http://www.eurapinternational.org )

Forthcoming Research

Although much has been learned in the last few years, more knowledge is needed to help advise women taking AEDs. The ongoing activities of the North American AED Pregnancy Registry and other registries around the world are expected to yield new insights into the risk of malformations from AEDs. The NEAD study is continuing to follow its children and will have information in the future on the long term cognitive and behavioral effects of in utero AED exposure.

Reference:

  1. Meador, K.J., Baker G.A., Finnell R.H, Kalayjian L.A., Liporace J.D., Loring D.W., Mawer G., Pennell P.B., Smith J.C., Wolff M.C. In Utero Antiepileptic Drug Exposure Fetal Death and Malformations. Neurology. 2006;67:407-412
ADVERTISEMENT
ADVERTISEMENT